Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)



On the asymptotic behavior of Kac-Wakimoto characters

Authors: Kathrin Bringmann and Amanda Folsom
Journal: Proc. Amer. Math. Soc. 141 (2013), 1567-1576
MSC (2010): Primary 11F22, 17B67, 11F37
Published electronically: October 30, 2012
MathSciNet review: 3020844
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: Recently, Kac and Wakimoto established specialized character formulas for irreducible highest weight $ s\ell (m,1)^\wedge $ modules and established a main exponential term in their asymptotic expansions. By different methods, we improve upon the Kac-Wakimoto asymptotics for these characters, obtaining an asymptotic expansion with an arbitrarily large number of terms beyond the main term. More specifically, it is well known that in the case of holomorphic modular forms, asymptotic information may be obtained using modular transformation properties. However, here this is not the case due to the analytic nature of the Kac-Wakimoto series as discovered recently by the first author and Ono. We first ``complete'' these series by adding to them certain integrals, obtaining functions that exhibit suitable modular transformation laws, at the expense of the completed objects being nonholomorphic. We then exploit this mock-modular behavior of the Kac-Wakimoto series to obtain our asymptotic expansion. In particular, we show that beyond the main term, the asymptotic behavior is dictated by the nonholomorphic part of the completed Kac-Wakimoto characters, which is a priori invisible. Euler numbers (equivalently, zeta-values) appear as coefficients.

References [Enhancements On Off] (What's this?)

  • 1. R. Borcherds, Monstrous moonshine and monstrous Lie superalgebras, Invent. Math. 109 (1992), 405-444. MR 1172696 (94f:11030)
  • 2. K. Bringmann, Asymptotics for rank partition functions, Trans. Amer. Math. Soc. 361 (2009), 3483-3500. MR 2491889 (2010g:11175)
  • 3. K. Bringmann and B. Kane, Inequalities for differences of Dyson's rank for all odd moduli, Math. Res. Lett. 17 (2010), 927-942. MR 2727619 (2011i:11155)
  • 4. K. Bringmann and J. Lovejoy, Overpartitions and class numbers of binary quadratic forms, Proc. Nat. Acad. Sci. USA 106 (2009), 5513-5516. MR 2504957 (2010e:11031)
  • 5. K. Bringmann and K. Ono, The $ f(q)$ mock theta function conjecture and partition ranks, Invent. Math. 165 (2006), 243-266. MR 2231957 (2007e:11127)
  • 6. K. Bringmann and K. Ono, Dyson's ranks and Maass forms, Ann. of Math. (2) 171 (2010), 419-449. MR 2630043 (2011e:11165)
  • 7. K. Bringmann and K. Ono, Some characters of Kac and Wakimoto and nonholomorphic modular functions, Math. Annalen 345 (2009), 547-558. MR 2534107 (2010f:11061)
  • 8. J. Conway and S. Norton, Monstrous moonshine, Bull. London Math. Soc. 11 (1979), 308-339. MR 554399 (81j:20028)
  • 9. A. Erdelyi, W. Magnus, F. Oberhettinger, and F. Tricomi, Higher transcendental functions, Vol. III, based on notes left by Harry Bateman, reprint of the 1955 original, Robert E. Krieger Publishing Co., Inc., Melbourne, Fla., 1981. MR 698781 (84h:33001c)
  • 10. A. Folsom, Kac-Wakimoto characters and universal mock theta functions, Trans. Amer. Math. Soc. 363 (2011), 439-455. MR 2719689 (2011h:11044)
  • 11. B. Gordon and R. McIntosh, A survey of mock theta functions I, preprint.
  • 12. V. Kac, Infinite-dimensional Lie algebras and the Dedekind $ \eta $-function, Funct. Anal. Appl. 8 (1974), 68-70. MR 0374210 (51:10410)
  • 13. V. Kac, Infinite-dimensional Lie algebras, Third edition. Cambridge University Press, Cambridge, 1990. MR 1104219 (92k:17038)
  • 14. V. Kac and M. Wakimoto, Integrable highest weight modules over affine superalgebras and Appell's function, Comm. Math. Phys. 215 (2001), 631-682. MR 1810948 (2001j:17017)
  • 15. T. Kim, Euler numbers and polynomials associated with zeta functions, Abstr. Appl. Anal. Art. ID 581582 (2008). MR 2407279 (2009b:11039)
  • 16. J. Lepowsky and S. Milne, Lie algebraic approaches to classical partition identities, Advances in Mathematics 29 (1978), 15-59. MR 501091 (82f:17005)
  • 17. J. Lepowsky and S. Milne, Lie algebras and classical partition identities, Proc. Nat. Acad. Sci. U.S.A. 75 (1978), 578-579. MR 0491467 (58:10713)
  • 18. J. Lepowsky and R. Wilson, The Rogers-Ramanujan identities: Lie theoretic interpretation and proof, Proc. Nat. Acad. Sci. U.S.A. 78 (1981), 699-701. MR 605423 (82a:17004)
  • 19. I. Macdonald, Affine root systems and Dedekind's $ \eta $-function, Invent. Math. 15 (1972), 91-143. MR 0357528 (50:9996)
  • 20. K. Ono, Unearthing the visions of a master: harmonic Maass forms and number theory, Proceedings of the 2008 Harvard-MIT Current Developments in Mathematics Conference, International Press, Somerville, MA, 2009, 347-454. MR 2555930 (2010m:11060)
  • 21. S. Zwegers, Mock theta functions, Ph.D. Thesis, Universiteit Utrecht, 2002.
  • 22. S. Zwegers, Multivariable Appell functions, preprint, 2010.

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC (2010): 11F22, 17B67, 11F37

Retrieve articles in all journals with MSC (2010): 11F22, 17B67, 11F37

Additional Information

Kathrin Bringmann
Affiliation: Mathematical Institute, University of Cologne, 50931 Cologne, Germany

Amanda Folsom
Affiliation: Department of Mathematics, Yale University, P.O. Box 208283, New Haven, Connecticut 06520-8283

Received by editor(s): September 5, 2011
Published electronically: October 30, 2012
Communicated by: Ken Ono
Article copyright: © Copyright 2012 American Mathematical Society

American Mathematical Society